Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 16, 2019, 8:21 PM EDT for 4 counties in North Carolina. It took effect at May 17, 2019, 4:24 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 8:21 PM EDT (00:21 UTC)
- In effect from
- May 17, 2019, 4:24 AM EDT
- Expired
- May 17, 2019, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
656 WHUS42 KMHX 170021 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 821 PM EDT Thu May 16 2019 ...HIGH RIP CURRENT RISK FRIDAY FOR BEACHES FROM DUCK TO CAPE HATTERAS... .Strong long period swell is expected to continue Friday, and combined with low tide around 1 pm, will add up to a high threat of dangerous rip currents from Duck to Cape Hatteras. NCZ203-205-171230- /O.EXP.KMHX.BH.S.0007.000000T0000Z-190517T0000Z/ /O.NEW.KMHX.BH.S.0008.190517T1200Z-190518T0000Z/ Northern Outer Banks-Hatteras Island- 821 PM EDT Thu May 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 8 AM EDT Friday through Friday evening. * HAZARDS...Dangerous rip currents. * LOCATIONS...All Eastern NC beaches from Surf City to Duck. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 1 pm Friday. * SURF HEIGHT...Around 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-196-199-204-170130- /O.EXP.KMHX.BH.S.0007.000000T0000Z-190517T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 821 PM EDT Thu May 16 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The beach hazards statement for beaches south of Cape Hatteras has expired. There will be a moderate threat for rip currents Friday. $$
2 follow-up statements
193 WHUS42 KMHX 170824 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 424 AM EDT Fri May 17 2019 ...HIGH RIP CURRENT RISK FRIDAY FOR BEACHES FROM RODANTHE SOUTH TO SURF CITY TODAY... .Strong long period swell is expected to continue today, and combined with strong southwest winds, and low tide early this afternoon, will lead to a high threat of dangerous rip currents today. NCZ203-170930- /O.CAN.KMHX.BH.S.0008.190517T1200Z-190518T0000Z/ Northern Outer Banks- 424 AM EDT Fri May 17 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Newport/Morehead City has cancelled the Beach Hazards Statement. Rip currents are still possible across the northern Outer Banks, and a moderate rip risk is now forecasted. $$ NCZ195-196-199-204-172030- /O.EXB.KMHX.BH.S.0008.190517T0824Z-190518T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 424 AM EDT Fri May 17 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FOR THE BEACHES FROM RODANTHE SOUTH TO SURF CITY... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through this evening. * HAZARDS...Dangerous rip currents. * LOCATIONS...The beaches from Rodanthe south to Surf City. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 1 pm today. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-172030- /O.EXT.KMHX.BH.S.0008.190517T0824Z-190518T0000Z/ Hatteras Island- 424 AM EDT Fri May 17 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FOR THE BEACHES FROM RODANTHE SOUTH TO SURF CITY... * HAZARDS...Dangerous rip currents. * LOCATIONS...The beaches from Rodanthe south to Surf City. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 1 pm today. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
763 WHUS42 KMHX 171519 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1119 AM EDT Fri May 17 2019 ...HIGH RIP CURRENT RISK FRIDAY FOR BEACHES FROM RODANTHE SOUTH TO SURF CITY TODAY... .Strong long period swell is expected to continue today, and combined with strong southwest winds, and low tide early this afternoon, will lead to a high threat of dangerous rip currents today. NCZ195-196-199-204-205-180000- /O.CON.KMHX.BH.S.0008.000000T0000Z-190518T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1119 AM EDT Fri May 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...Dangerous rip currents. * LOCATIONS...The beaches from Rodanthe south to Surf City. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 1 pm today. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 5:47 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 16, 5:47 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
547 PM EDT Thu May 16 2019
.SYNOPSIS...
High pressure at the surface and aloft will continue along the Southeast
coast into early next week. A cold front will approach the area on
Tuesday and Wednesday of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 545 PM Thursday...High pressure will continue to
influence the weather through Friday with a southerly flow of
warm air. Shallow diurnal cumulus field is beginning to shrink
and will continue to dissipate with loss of diurnal heating this
evening. Dewpoints have started to creep up a bit today from
recent days and the result will be a warmer night. Lows should
mainly be in the low/mid 60s with a few upper 60s on the barrier
island of the Outer Banks.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 310 PM Thursday...Upper level heights will rise on Friday
as mid-level ridging takes hold over the region and a strong
surface ridge lingers offshore. Increased SW wind flow will help
push high temperatures to 90-91 degrees west of the Highway 17
corridor and 80-85 degrees elsewhere. Winds will become rather
gusty, especially southern areas during the afternoon.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 315 PM Thurs...A summery pattern will be taking shape
this weekend and through most of next week, as high temperatures
are expected to be well above normal. There will be a few
chances for precipitation, but no widespread rainfall is
expected through the next 7 days.
Friday Night through Sunday...High pressure will settle
offshore Friday night and strengthen through the weekend, which
will pump more humid and warmer air into the region. Saturday
looks to be the hottest day, when temps will climb into the
90-93 degree range inland, with heat indices a few degrees
warmer than that. Low temps will generally be in the mid 60s to
low 70s.
A weak front may sink into NC and bring a few showers to NE NC
overnight Friday night into Saturday, and then some scattered
sea breeze convection is possible Saturday afternoon and evening
across the HWY 17 corridor.
Monday through Wednesday...The ridge of high pressure in the
western Atlantic will stubbornly hold strong into early next
week, and will act to stifle an approaching cold front. Some
scattered showers will be possible Monday night, but shouldn't
amount to much. Then late Tuesday, models are in good agreement
that a backdoor front will push in from the NE and possibly
move all the way down to the southern NC coast. As for
temperatures, Monday will again be very warm...upper 80s inland
and low to mid 80s closer to the coast. On Tuesday, temps will
climb another few degrees reaching the low 90s inland. Then, a
bit of a cool down is expected for the eastern half of the
forecast area behind the backdoor front. Temps inland will still
reach the upper 80s, however to the east, behind the front,
temps will remain in the upper 70s to low 80s. Lows temps will
continue to range from the mid 60s inland to the low 70s along
the coast.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 545 PM Thursday...VFR conditions should continue through
the TAF cycle. Scattered fair-weather cumulus will dissipate
early this evening. Can't rule out some shallow ground fog late
tonight after winds decouple now that low level moisture is
increasing, however, the depth of the low level moisture is very
shallow so expecting more dew vs fog and will continue to
forecast VFR conditions. Fri afternoon, differential heating
will lead to gusty S/SW winds to 20 kt at times.
Long Term /Friday Night through Tuesday/...
As of 315 PM Thurs...VFR conditions are expected through the
period. Some chances for light fog by the weekend as humidity
values will be on the rise. Isolated sea breeze thunderstorms
are also possible, mainly Saturday.
&&
.MARINE...
Short Term /Tonight and Friday/...
As of 545 PM Thursday...Enhanced SW winds at 15-20 knots
expected to continue tonight mainly over the central and
southern waters, south of Cape Hatteras, with 10-15 knot winds
elsewhere. Seas remain in the 2-4 foot range, with continued
very long period swells with wave periods of 13-15 seconds.
Winds will remain gusty from the SW over the waters south of
Cape Hatteras on Friday at 15-20 knots with seas building to 3-5
feet over all but the far northern waters.
Long Term /Friday Night through Tuesday/...
As of 320 PM Thurs...SW winds will be increasing to 20-25 kts
by Friday night. Seas will build to 5-7 ft in response Saturday
morning for several hours. Winds on Saturday will weaken
slightly, to SW 15-20 kts, and seas will subside to 3-5 ft. Good
boating conditions are expected from Sunday into next week with
S/SW winds 10-15 kts, and seas 2-3 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JME/CTC/SGK
MARINE...JME/CTC/SGK/MSHazardous weather outlook, May 16, 5:05 AM EDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 505 AM EDT Thu May 16 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-170915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 505 AM EDT Thu May 16 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-170915- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 505 AM EDT Thu May 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:08 PM EDT | Small Craft Advisory | MHX | 31 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.